How Chemotherapy Impacts The Skin
The Skin is the largest organ in the body and, as such, is vulnerable to damage as a result of cancer treatments. Chemotherapy damages rapidly dividing cells, a hallmark trait of cancer cells. In the process, healthy cells that are also rapidly dividing—such as skin cells—are also damaged. Radiation therapy damages skin cells that are in the path of the radiation beam.
Common skin reactions include the following:
(darkening of the skin)
(tendency to sunburn easily)
(rash caused by the administration of certain
chemotherapy drugs with or after radiation)
If you’re in treatment, your reaction and your healing time will vary. Skin reactions that are caused by radiation usually occur two to three weeks after radiation therapy begins and can take four to six weeks to heal. Skin reactions due to chemotherapy are not so easily tracked and are variable, meaning they may occur at different points during treatment in different individuals. Healing typically occurs upon completion of treatment in the case of chemotherapy.
Dry skin is the result of many factors, but for cancer patients, treatment is often the cause. This is because normally, your skin cells constantly renew themselves by dividing rapidly in the deep layers and sloughing off the old cells at the surface. But, if you’re undergoing treatment, both chemotherapy and radiation can disrupt this process, resulting in dry skin and other skin reactions.
Managing Dry Skin
Try the following tips for managing dry skin:
Drink plenty of fluids to keep your body well hydrated. Becoming dehydrated will cause your skin to dry out even more.
- Use lotions, creams or oils frequently. These products prevent water loss by placing an oily substance over the skin to keep water in or by attracting water to the outer skin layer from the inner skin layer.
- Use products that are mild and do not have perfume. The chemicals that are responsible for fragrances may further irritate your skin.
- Wear soft, non-binding clothes.
- Wash clothes in mild detergent.
- Wear gloves to protect your hands.
Things to Avoid
- Any allergen; skin reactions are very common when you are exposed to something you are allergic to
- Perfumed skin products; perfumes can be allergens, and the chemicals may further irritate your skin
- Friction or rubbing on your skin; dry yourself after bathing by patting instead of rubbing with a rough towel
- Long, hot baths with bubble bath; try a cool bath and apply bath oil when you are finished
- Extreme weather such as hot/dry or cold/windy; these will make your dry skin worse
While dry skin may also be itchy, some patients experience itchy skin that is not related to dryness. Itching can be caused by cancer treatment or by the cancer itself. Cancers that involve the skin or have spread to the skin, such as malignant melanoma, leukemia and lymphoma, commonly cause itching. Itching may also be caused by the body’s inability to clear certain toxins due to kidney or liver problems. You should notify your doctor if you have any unusual itching.
Itching as a result of cancer treatment may be acute or chronic. Acute itching that occurs when certain chemotherapy drugs are administered may be a sign that you are having an allergic reaction to that drug. Cancer treatments that are associated with chronic, or long-term itching, include: Interferon, Interleukin-2 and radiation therapy.
Itching may be an early symptom that you are having an allergic reaction. Notify emergency medical services (call 911) immediately if you have any of the following symptoms:
- Shortness of breath
- Difficulty breathing
- Swelling in your face or throat
Managing Itchy Skin
If itching is caused by an allergic reaction to a substance such as a drug, that medication should be discontinued. Corticosteroid cream may be prescribed to reduce inflammation. If the itching is due to an allergic reaction, an antihistamine may be administered to reduce symptoms. Over-the-counter pain relievers may also be prescribed.
Radiation therapy and some chemotherapy drugs are known to cause hyperpigmentation. Hyperpigmentation is a darkening of the skin, which may occur all over or only in specific areas.
Areas that may become blotchy include:
- Around the joints
- Under the nails
- In the mouth
- Along the vein used to infuse chemotherapy
- Under areas compressed by tape or dressings
- In the hair (horizontal bands in light haired individuals)
Symptoms often appear two to three weeks after chemotherapy treatment begins and go away as new skin cells replace the dead cells at approximately 10 to 12 weeks after treatment is over. However, this darkening may occasionally be permanent.
Unfortunately, there is no treatment for hyperpigmentation at this time.
Photosensitivity is a tendency to sunburn easily and is a symptom of many drugs, including some chemotherapy drugs. Sometimes, photosensitivity may cause a sunburn that you got up to a week before chemotherapy to reappear, or, rarely, a sunburn may even spread to skin that was not exposed to the sun.
Protecting your skin from the sun is very important.
- Wear long sleeves and long pants.
- Wear a wide-brimmed hat.
- Wear light, cotton gloves.
- Use sunscreen on the skin that you cannot cover.
- Use a sunblock with a physical barrier—such as zinc oxide—for vulnerable areas including the hands and nose.
If you should get a severe sunburn, treatment is aimed at reducing inflammation and relieving pain. Your doctor may prescribe a corticosteroid cream that you rub on the rash and might recommend over-the-counter pain medication, such as acetaminophen (Tylenol®) or aspirin, for temporary relief from the discomfort.
Radiation recall is a severe skin reaction that occurs when certain chemotherapy drugs are administered during or soon after radiation treatment. The rash appears like a severe sunburn. Treatment generally consists of corticosteroids to reduce inflammation, and, rarely, delay of chemotherapy until the skin heals.
A rash is a skin reaction with redness and inflammation. Chemotherapy and radiation therapy can cause a rash. Your doctor may prescribe medications to help manage a rash, such as creams. Simple lifestyle adjustments aimed at protecting your skin may also help manage a rash.